Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 4, 2003Hughes County, Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2003, 8:58 PM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 8:58 PM CDT (01:58 UTC)
Expired
Aug 4, 2003, 9:30 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS53 KABR 050158
SVRABR
SDC065-069-119-050230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF HARROLD TO 10
  MILES NORTHWEST OF CANNING...OR FROM 17 MILES SOUTHEAST OF
  GETTYSBURG TO 10 MILES NORTHEAST OF PIERRE...MOVING SOUTHEAST AT 55
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLABIRD...CANNING AROUND 905 PM CDT
  HIGHMORE AROUND 915 PM CDT

DAMAGING WINDS ARE EXPECTED TO OCCUR IN ADVANCE OF THIS STORM. SEEK A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4489 9981 4460 9989 4449 10036 4429 9988
          4438 9944 4471 9932

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
200 PM CDT MON AUG 4 2003

.SHORT TERM...TODAY THROUGH THURSDAY
CONVECTION MAINLY CONCENTRATED ACROSS NORTH DAKOTA YET THIS
AFTERNOON. WATER VAPOR IMAGERY DEPICTS PRETTY GOOD SHORTWAVE
ENTERING AREA FROM WEST...AND WITH SURFACE DEWPOINTS INTO MID 60S
AND LIS TO -6 RANGE...WILL LEAVE MENTION OF THUNDER IN
TONIGHT...KEEPING PREVIOUS FORECAST TIMING AND MOVEMENT. AM DROPPING
POPS TO MIDDLE OF CHANCE CATEGORY...AS SURFACE CONVERGENCE NOT THAT
GREAT AND AS SUCH AREAL COVERAGE WILL NOT BE HUGE.

SOME QUESTION ON HOW LONG TO HOLD ONTO CONVECTION CHANCES TUESDAY.
AFTER MAIN SHORTWAVE PASSES DO AGREE WITH SOME WEAKER WAVES IN
NORTHWESTERLY FLOW MIGHT STEEPEN LAPSE RATES ENOUGH TO INCREASE
CHANCES...ALTHOUGH NOT GOING REAL STRONG WITH 20 POPS SEEMS PLENTY.

AS NEXT SYSTEM APPROACHES WED NIGHT PREVIOUS FORECAST HAD SOME 20
POPS. ALTHOUGH 12 UTC ETA CONTINUES THIS TREND...MOST OF THE ENERGY
APPEARS QUITE A WAYS NORTHWEST...AND AM HAVING TROUBLE SEEING ENOUGH
SURFACE CONVERGENCE THIS FAR EAST...EVEN MY MO RIVER AREA...TO
CONTINUE THE SLIGHT CHANCE. HAVE REMOVED MENTION OF PRECIP WED
NIGHT/THURSDAY MORNING.

LONG TERM...FRIDAY THROUGH MONDAY
UPPER LEVEL PATTERN REMAINING SIMILAR TO PREVIOUS MODEL RUNS WITH A
TROUGH OVER THE EASTERN US...AND A RIDGE SITTING OVER THE CENTRAL
CONUS. ALSO HAVE AN UPPER LOW SETTING OFF THE COAST OF THE PACIFIC
NORTHWEST...THAT WILL RETROGRADE SOMEWHAT TO THE SOUTHWEST BEFORE
BEGINNING TO MOVE ONSHORE LATE MONDAY. LATEST GFS SHOWING THE
POSSIBILITY FOR SOME WEAK SHORTWAVES TO RIDE ALONG THE RIDGE AND
AFFECT THE NORTHERN PLAINS LATE FRIDAY NIGHT AND ANOTHER AGAIN
SATURDAY NIGHT. FRI NIGHT...THE GFS SHOWS TWO WEAK WAVES IMPACTING
THE CENTRAL US. ONE WAVE MOVING OUT OF THE FOUR CORNERS REGION AND
ANOTHER SKIRTING ALONG THE SOUTHERN BORDER OF CANADA. HAVE AN AREA
OF SURFACE LOW PRESSURE ALONG THE LEE SIDE OF THE ROCKIES WITH WEAK
SOUTHERLY FLOW OUT AHEAD OF IT. WITH LITTLE LIFT AND SOME
MOISTURE...FEEL THERE WILL BE A TOUGH TIME GETTING ANY PRECIP
DEVELOPMENT ACROSS SD. THE BETTER CHANCES WILL REMAIN ACROSS NORTH
DAKOTA AND EASTERN NEBRASKA. WITH THE SYSTEM LATE SATURDAY...THE
AREA OF SURFACE LOW PRESSURE SLIDES EASTWARD SOMEWHAT OVER WESTERN
SOUTH DAKOTA AND EASTERN MONTANA. THIS SYSTEM ALSO LOOKING VERY
WEAK...WITH NO REAL FEATURE TO PROVIDE ADEQUATE LIFT. THEREFORE HAVE
LEFT THIS TIME PERIOD DRY ALSO. WITH THE REMAINDER OF THE EXTENDED
UNDER HIGH PRESSURE...SHOULD CONTINUE WITH THE DRY CONDITIONS. H85
TEMPS STAY IN THE LOW TO MID 20S THROUGHOUT THE EXTENDED PERIOD.
HAVE KEPT MAX TEMPS SIMILAR TO PREVIOUS FORECAST WITH MOST PLACES
REACHING HIGHS IN THE UPPER 80S AND 90S.

.ABR...NONE.

HARDING/ALBRECHT
Hazardous weather outlook, Aug 4, 5:44 AM CDT, 15 hours 14 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
544 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA WILL GRADUALLY DISSIPATE THIS MORNING.  THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP EARLY THIS
AFTERNOON ACROSS THE AREA.  THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON.  THE MAIN
THREATS WITH THESE STORMS ARE DAMAGING WINDS AND HAIL.

THE BEST COVERAGE TO THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.  THESE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA.

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:05 PM CDTSevere Thunderstorm WarningABRStanley25 min
Aug 4, 7:38 PM CDTSevere Thunderstorm WarningABRDewey52 min
Aug 4, 7:52 PM CDTSevere Thunderstorm WarningABRPotter23 min
Aug 4, 8:16 PM CDTSevere Thunderstorm WarningABRPotter, Sully44 min
Aug 4, 9:59 PM CDTSevere Thunderstorm WarningABRLyman46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.